Acetaminophen is in a lot of over the counter and prescription products; can someone take too much?

March 1, 2016

It’s interesting to note that this topic has been a concern of Health Regulators and Health professionals both in Canada and the U.S for some time. It’s like that age old saying - too much of a good thing can be a bad thing. Well, in some cases at least, as I beg to differ when dealing with new shoes….. but that’s between my husband and me. As I was saying, Acetaminophen can cause liver failure which can result in liver transplants or – to be blunt – death.  Actually, it has been estimated that half of all cases of acute liver failure are due to overdose of Acetaminophen.

There are approximately 500 products in Canada that contain Acetaminophen. Besides pain/fever products, Acetaminophen can be found in combination with other ingredients to treat cough/cold, muscle spasm, and sleep aids, to name only a few. Some of these medications require a prescription while others can be found on the shelf at your pharmacy. When taken as directed, these products are considered safe and effective, however, problems can arise when the maximum daily dose is exceeded. As you can see from the list above, it would be easy to exceed the maximum daily dose by using more than one product that has Acetaminophen as a component. For most adults, the maximum daily dose is 4000 mg, however risk factors such as chronic alcohol consumption, malnourishment and pre-existing liver disease can predispose someone to an overdose at a lower threshold. One problem is that individuals who might be taking Acetaminophen products to treat a flu might mistakenly overlook symptoms of overdose – nausea and vomiting – as flu symptoms.

Acknowledging the risk for Acetaminophen overdose, Health Canada has enforced clearer warnings on Acetaminophen packages regarding the risk of fatal liver damage and to avoid combined use with other drugs containing Acetaminophen. In the US, the FDA, in addition to label warning, has asked manufacturers not to include more than 325 mg of Acetaminophen per tablet, and earlier this year asked physicians to stop prescribing combination drugs that contain more than 325 mg per tablet. 

While these actions are a good start, people still need to be aware of what they are taking and how to take the product safely.  Your community Pharmacist will be able to assist you in selecting the product you need to treat your symptoms without having it interfere with any other prescriptions you might be taking.